Taking acetaminophen (Tylenol®) once a month more than doubles the risk of asthma in adolescents. And, even taking the drug just once a year boosts the risk by 50%. These findings are from a new study slated to be published in theAmerican Journal of Respiratory and Critical Care Medicine.
“This study has identified that the reported use of acetaminophen in 13- and 14-year-old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms,” notes lead author Richard Beasley, MD.
As part of the analysis, two written questionnaires and one video questionnaire were administered to more than 300,000 13- and 14 year old children in 113 centers throughout 50 countries, asking them to quantify their use of acetaminophen and their asthma, eczema and allergy symptoms.
There was a significant association between acetaminophen use and risk of asthma and eczema. For medium users the risk of asthma 43% higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of rhinoconjunctivitis (allergic nasal congestion) was 38% higher for medium users and 2.39 times as great for high users. For eczema, the relative risks were 31% for medium users and 99% for high users.
American Journal of Respiratory and Critical Care Medicine – August 12, 2010;Epub